Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 31, NWS Topeka, KS

April 14, 2012Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2012, 2:48 PM CDT for Republic County, Washington County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2012, 2:48 PM CDT (19:48 UTC)
Expired
Apr 14, 2012, 3:15 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 10:43 AM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS53 KTOP 141948
SVRTOP
KSC157-201-142015-
/O.NEW.KTOP.SV.W.0031.120414T1948Z-120414T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLYDE...AND
  MOVING NORTHEAST AT 70 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED 
JUST WEST OF CLYDE AT 245 PM CDT.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  CUBA...HADDAM...MORROWVILLE...MAHASKA AND HOLLENBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9691 3963 9724 3964 9737 3965 9737
      3965 9747 3966 9753 4001 9737
TIME...MOT...LOC 1948Z 206DEG 59KT 3970 9737

HAIL...1.00IN
WIND...60 MPH

$$

PHILLIPS
2 follow-up statements
613 
WWUS53 KTOP 142006
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SAT APR 14 2012

KSC157-142015-
/O.CAN.KTOP.SV.W.0031.000000T0000Z-120414T2015Z/
REPUBLIC KS-
306 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN REPUBLIC COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN REPUBLIC COUNTY.

LAT...LON 4000 9692 3999 9691 3996 9695 3973 9716
      3973 9737 4000 9737
TIME...MOT...LOC 2005Z 206DEG 59KT 3995 9721

$$

KSC201-142015-
/O.CON.KTOP.SV.W.0031.000000T0000Z-120414T2015Z/
WASHINGTON KS-
306 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WASHINGTON COUNTY UNTIL 315 PM CDT...

AT 259 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HADDAM...AND
MOVING NORTHEAST AT 70 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
HOLLENBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4000 9692 3999 9691 3996 9695 3973 9716
      3973 9737 4000 9737
TIME...MOT...LOC 2005Z 206DEG 59KT 3995 9721

HAIL...1.00IN
WIND...60 MPH

$$

LEIGHTON
102 
WWUS53 KTOP 142013
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT SAT APR 14 2012

KSC201-142023-
/O.EXP.KTOP.SV.W.0031.000000T0000Z-120414T2015Z/
WASHINGTON KS-
313 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON COUNTY
WILL EXPIRE AT 315 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 6 PM CDT.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME 
NORTHEAST WASHINGTON COUNTY.

LAT...LON 4000 9692 3999 9691 3996 9695 3973 9716
      3973 9737 4000 9737
TIME...MOT...LOC 2013Z 206DEG 59KT 4007 9713

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:36 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 14, 2:36 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT SAT APR 14 2012

.DISCUSSION...

AN INTENSE UPPER LEVEL TROUGH OVER NORTHERN AZ WILL LIFT NORTHEAST
INTO THE PLAINS TONIGHT.

THUNDERSTORMS WERE ALREADY DEVELOPING ACROSS WESTERN AND NORTH
CENTRAL KS EARLY THIS AFTERNOON. THE LOW-LEVEL VERTICAL WIND SHEAR
AND INSTABILITY ARE FORECASTED TO INCREASE ACROSS THE CWA THIS
AFTERNOON. DISCRETE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. SOME OF MORE
INTENSE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LONG
TRACK VIOLENT TORNADOES. THE BETTER CHANCE FOR DISCRETE SUPERCELLS
WILL BE ACROSS THE WESTERN HALF OF THE CWA LATE THIS AFTERNOON AND
THROUGH THE EARLY EVENING HOURS. SBCAPE IS FORECASTED TO INCREASE
BETWEEN 2500-3500 J/KG BY LATE AFTERNOON. 0-1 KM SRH WILL ALSO
INCREASE THROUGH THE AFTERNOON HOURS FROM AROUND 200 J/KG TO 400
J/KG BY 3Z SUN.

DURING THE MID AND LATE EVENING HOURS...ISOLATED TO SCATTERED
SUPERCELLS SHOULD CONGEAL INTO SEGMENTED SQUALL LINES OR A QLCS.
0-1KM SRH IS FORECASTED TO INCREASE OVER 400 J/KG AFTER 3Z ACROSS
MUCH OF THE CWA. THUS...EVEN IF A QLCS DEVELOPS THERE WILL BE A GOOD
CHANCE FOR EMBEDDED SUPERCELLS AND STRONG MESO-VORTICES CAPABLE OF
PRODUCING TORNADOES.

AS THE THE UPPER TROUGH LIFTS NORTHEAST ACROSS THE CENTRAL AND
SOUTHERN PLAINS LATE TONIGHT...THE PACIFIC COLD FRONT WILL OVER TAKE
THE DRYLINE AND PUSH THE SQUALL LINE EAST OF THE CWA AFTER 10Z SUN.
THERE MAY BE A FEW SHOWERS OR THUNDERSTORMS DURING THE MID MORNING
HOURS ACROSS THE EASTERN CWA. SOUTHWEST WINDS WILL INCREASE TO 30 TO
40 MPH WITH GUSTS OF 45 TO 50 MPH THROUGH THE LATE MORNING AND
AFTERNOON HOURS. A WIND ADVISORY WILL PROBABLY NEED TO BE ISSUED FOR
SUNDAY...DURING THE NEXT SHIFT.

IN THE EXTENDED...ZONAL FLOW WILL DEVELOP ACROSS THE PLAINS NEXT
WEEK. ANOTHER H5 TROUGH WILL MOVE ACROSS THE PLAINS THURSDAY NIGHT
AND FRIDAY PROVIDING A CHANCE FOR SCATTERED SHOWERS AND
THUNDERSTORMS.

HIGHS ON MONDAY WILL COOL INTO THE LOWER TO MID 60S AND THEN SLOWLY
WARM INTO THE MID 70S BY THURSDAY. TEMPERATURES WILL COOL BACK INTO
THE MID TO UPPER 60S ON FRIDAY BEHIND A COLD FRONT. OVERNIGHT LOWS
WILL BE COOL INTO THE MID 30S ACROSS NORTH CENTRAL KS SUNDAY
NIGHT...WITH LOWER TO MID 40S ACROSS NORTHEAST AND EAST CENTRAL KS.
OTHERWISE LOW TEMPS WILL BE IN THE 40S AND LOWER 50S THROUGH THE
REMAINDER OF THE WEEK.

GARGAN

&&

.AVIATION...

PREVAILING VFR STRATUS WITH OCCASIONAL MVFR CONDITIONS FOR THE
NEXT FEW HOURS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO BE IN THE VICINITY OF TERMINALS FOR MUCH OF THE
AFTERNOON AND EVENING HOURS. AMENDMENTS WILL BE MADE BASED ON
TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT. IN
ADDITION...VERY STRONG SOUTH WINDS AHEAD OF A TIGHTENING SURFACE
LOW ARE EXPECTED TO INCREASE SUNDAY MORNING WITH GUSTS NEAR 36 KTS AT
TERMINALS. EXPECT THE THUNDERSTORM ACTIVITY TO END NEAR THE 13Z TO
15Z TIME FRAME.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 14, 2:48 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT SAT APR 14 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-152000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
248 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE DEVELOPING ALONG AND AHEAD OF A DRYLINE
IN WEST CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON. THESE STORMS WILL
MOVE NORTHEASTWARD TOWARDS NORTH CENTRAL KANSAS DURING THE
AFTERNOON AND EARLY EVENING HOURS. STORMS THAT CAN REMAIN ISOLATED
WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL UP TO BASEBALL
SIZE...DAMAGING WIND GUSTS...AND TORNADOES.

ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS EVENING
INTO THE OVERNIGHT PERIOD AS THE COVERAGE OF THUNDERSTORMS
GRADUALLY INCREASES AND EVOLVES INTO A LINE OF STORMS DURING THE
OVERNIGHT HOURS. LARGE HAIL...STRONG STRAIGHT LINE WINDS AND
TORNADOES WILL REMAIN POSSIBLE DURING THE NIGHT TIME HOURS OVER
MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED TO BE ONGOING IN FAR EASTERN KANSAS
AROUND SUNRISE SUNDAY...AND WILL EXIT THE AREA PRIOR TO MIDDAY.

THE NEXT CHANCE OF THUNDERSTORMS IS THURSDAY THROUGH FRIDAY AS AN
UPPER DISTURBANCE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 14, 2:27 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT SAT APR 14 2012

KSZ008-009-020-021-142000-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
227 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...NORTHERN
CLAY...CLOUD AND WASHINGTON COUNTIES...

THROUGH 300 PM CDT...A COUPLE OF STRONG THUNDERSTORMS WILL MOVE
NORTH AT 60 MPH ACROSS PORTIONS OF EASTERN REPUBLIC...NORTHERN
CLAY...NORTHERN CLOUD AND WASHINGTON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE
CLYDE...VINING...CLIFTON...AGENDA...PALMER...BELLEVILLE...LINN...
CUBA...GREENLEAF...MUNDEN...HADDAM...MORROWVILLE AND WASHINGTON.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3928 9713 3947 9782 3999 9762 3982 9689
TIME...MOT...LOC 1927Z 202DEG 56KT 3942 9718 3955 9766
Local storm report, Apr 14, 2:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             2 SSW IDANA             39.34N 97.28W
04/14/2012  E0.88 INCH       CLAY               KS   TRAINED SPOTTER

            HAIL SIZE RANGED FROM DIME TO NICKEL

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:27 PM CDTSpecial Weather StatementTOPClay, Cloud, Republic, Washington33 min
Apr 14, 2:57 PM CDTSevere Thunderstorm WarningTOPCloud, Republic37 min
Apr 14, 3:03 PM CDTTornado WarningTOPRepublic15 min
Apr 14, 3:09 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington36 min
Apr 14, 3:13 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington47 min
Apr 14, 3:56 PM CDTAreal Flood AdvisoryTOPCloud, Republic64 min
Apr 14, 6:52 PM CDTTornado WarningTOPDickinson, Ottawa38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.